Alert archive / Indiana / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 41, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at May 12, 2000, 6:14 PM CDT for Kankakee County, Illinois; Lake County, Newton County, Indiana. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 12, 2000, 6:14 PM CDT (23:14 UTC)
- Expired
- May 12, 2000, 7:15 PM CDT
- In force
- 61 min
- Issued by
- NWS Chicago, IL
- Area
- Whole counties
Counties Kankakee County, IL, Lake County, IN, Newton County, IN
The radar
The Chicago radar (KLOT), 65 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 2:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2035 J/kg
- Mixed-layer CIN
- -305 J/kg
- Mixed-layer LCL
- 1023 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 283 m²/s²
- 0-3 km storm-relative helicity
- 282 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLOT 122316 SVRCHI ILC091-INC089-111-130015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHICAGO IL 614 PM CDT FRI MAY 12 2000 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN KANKAKEE COUNTY IN NORTHEAST ILLINOIS SOUTHERN LAKE COUNTY IN NORTHWEST INDIANA NORTHERN NEWTON COUNTY IN NORTHWEST INDIANA * UNTIL 715 PM CDT * AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHEAST OF HOPKINS PARK...OR ABOUT 5 MILES EAST OF MOMENCE...MOVING NORTHEAST AT 45 MPH. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF DIMES. WINDS UP TO 60 MILES AN HOUR. VERY FREQUENT AND DEADLY CLOUD TO GROUND LIGHTNING. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. WILSON P NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:29 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, May 12, 3:29 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 330 AM CDT FRI MAY 12 2000 THE AIR MASS IS UNSTABLE AND A LOT OF THE CAP IS BROKEN AS SEEN ON THE ACCARS SOUNDINGS AT ORD THIS LATE AFTERNOON. CONVECTION IS FIRING UP IN CENTRAL AND NORTHEAST ILLINOIS. THE FRONT STILL LIES ACROSS JUST NORTH OF QUINCY TO AROUND MILWAUKEE. USING THE ETA AND AVN SOLUTIONS WILL FORECAST THE FRONT PAST CHICAGO BETWEEN 0000 UTC AND 0600 UTC TONIGHT. WILL KEEP SKIES CLOUDY SATURDAY MORNING. AS THE TROUGH AT 500 MB MOVES OVER 1200 UTC AND 1800 UTC SATURDAY. WILL BE VERY CLOSE TO MOS FORECASTS FOR HIGHS AND LOWS SATURDAY AND SUNDAY. SEVERE WEATHER WILL OCCUR TONIGHT OVER THE FORECAST AREA AND THUNDERSTORMS ARE EXPECTED TO END LATE TONIGHT AS THE FRONT MOVES THROUGH. .CHI...NONE WHW
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 3:52 PM CDT | Severe Thunderstorm Warning | LOT | Livingston | 23 min |
| May 12, 4:03 PM CDT | Tornado Warning | LOT | Ford, Livingston | 27 min |
| May 12, 4:15 PM CDT | Tornado Warning | LOT | Iroquois, Kankakee | 45 min |
| May 12, 4:29 PM CDT | Tornado Warning | LOT | Livingston | 31 min |
| May 12, 4:44 PM CDT | Severe Thunderstorm Warning | LOT | DuPage, Grundy, Kendall, Will | 46 min |
| May 12, 4:55 PM CDT | Tornado Warning | LOT | Kankakee | 50 min |
| May 12, 4:58 PM CDT | Tornado Warning | LOT | Iroquois | 32 min |
| May 12, 5:20 PM CDT | Tornado Warning | LOT | Iroquois | 40 min |
| May 12, 5:23 PM CDT | Severe Thunderstorm Warning | LOT | Cook | 52 min |
| May 12, 5:25 PM CDT | Severe Thunderstorm Warning | LOT | Livingston | 35 min |
| May 12, 5:52 PM CDT | Severe Thunderstorm Warning | LOT | Grundy, Will | 23 min |
| May 12, 4:25 PM CDT | Severe Thunderstorm Warning | LOT | Lake, Porter | 35 min |
| May 12, 5:57 PM CDT | Tornado Warning | LOT | Jasper | 18 min |
| May 12, 6:19 PM CDT | Severe Thunderstorm Warning | LOT | Jasper, Porter | 26 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2000Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.